How to manage frequent headaches?
Q: I am 29 years old and get frequent headaches. Some doctors told me that I have sinusitis, which needs to be operated while others said that I don't. They said that I have headaches due to other reasons like tension. I am suffering from headache for the last 10 years. Currently I am taking Cyproval (Cyproheptadine hydrochloride) daily 1/4 spoon and Flunarin 5 mg. I am taking the above medicine for the last one year, but for the last three to four months, I am feel excessive sleepiness and laziness. I feel sleepy in the morning even after 10 hours of sleep. Should I continue with the above medicine? I am advised to take the above medicine for lifetime.
A:Thank you for your query. Headache is the commonest symptom of them all and a doctor needs answers to at least 12 questions from the patient before a reasonable idea of a cause can be considered. For example, I would need to know how frequently you get the headache, whether you start in the morning with it, it lasts the whole day, whether you sleep with it, what other symptoms you get with it, anything helps it and if anything aggravates it (e.g. straining, standing, etc.), which part of the head it principally affects, whether you have any family or personal past history of it, and so on. In the absence any useful information I can only make some general comments. If you have no other symptoms such as weight loss, lethargy, dizziness, faints or fits then it is probably not serious. This conclusion is also supported by the fact that you have had your headache for 15 years and if it was suggestive of a serious disorder then it would have emerged by now. To put your mind at rest, you may consider seeing a specialist to investigate it. I do not think you need a sinus operation for it and I would also suggest that you should avoid taking any medicines for it. The headache will continue to trouble you and you will in addition get side effects from the drugs you take for it. A good exercise programme, fresh air and a healthy diet are all you need. Try and ignore it and learn to live with it. When it is troublesome you may take a painkiller such as paracetamol(don't take more than 500 mg at a time and more than 2 grams a day, and don't take them every day; they are addictive) but otherwise try to avoid taking drugs for it. I hope this information is satisfactory but if you remain unhappy see a specialist.